Bisoprolol Side Effects?

My husband is struggling with things 6 weeks after first diagnosis of AF and being prescribed Warfarin and 1 x Bisoprolol 2.5mg daily. He was very tired and lethargic in first 3 weeks and had various aches and pains and "noisy ears". However the tiredness seemed to be decreasing slowly and he started going for a gentle mile walk every day and felt reasonably OK afterwards. During the last couple of days he has been disappointed to suddenly be faced with having to stop walking because his legs feel like jelly and he has no energy again and he has these weird cramps in his calves and feet.

The GP has asked if he could persevere with the Bisoprolol for another couple of weeks in expectation that these effects will lessen by then. He did say that if they had not reduced by then he could drop the dose to 1.25mg and monitor.

Have others noticed this boomerang effect with Bisoprolol? After reading other members experiences with all beta-blockers I suppose what we are really trying to find out is whether it's likely that things will get better sooner rather than later.

AF really seems to be one of the most contrary illnesses that you struggle to come to terms with so we are really grateful for the help and support offered here.

15 Replies

  • Hi DoubleEm,

    Sorry to hear that your husband is struggling with this medication. I believe that most EPs/Cardiologists/A&E start their patients on 2.5mg as I was.  Due to the fact that I am an ex-long distance runner this dosage brought my heart rate far too low. I then approached my GP who agreed with me and I was placed on 1.25mg. Too be honest I cannot remember how I felt when I was on 2.5mg as I was only on it for a very short while.  I tend to do my blood pressure once a week and that how I noticed that my pulse rate was very low.

    As far as I am concerned, I am very happy with this medication and it keeps my PAF at bay. I only suffer very minor symptoms from it.

    Hopefully your husband's symptoms will recede in time or that the dosage can be reduced by his GP.

    Kind Regards


  • I was on a huge dose of bisoprolol (12.5mg a day) when I was in AF I could cope with it, but after a successful CV I was a total zombie. My GP kept halving the dose until I was on 5mg a day. Still a zombie!! saw my EP and he took me off it totally , tapering the dose over a period of days. 

    my resting pulse is now about 68 bpm, and my EP is ok with that (it was in the low 40s when I was on the huge dose!) But when I go back in to AF as no doubt I will at some point I know I will be back on the blasted things.

    Does your husband take any other meds? they can interact and cause side effects.

  • Hi I was put on 2,5mgs on first diagnosis but like your husband I felt

    terrible but I thought that it was the af causing my problems. I became

    increasing lathargic and passed out whilst shopping, luckily I was somewhere

    where I was known. My heartrate had dropped to 37' so my husband rang

    the hospital and spoke to my cardiologist and the dose was reduced to

    125mgs, which is ok for me. The downside is I still get 'white fingers' and

    cramp but I guess thats not too bad.  Maybe it would be wise to keep an eye

    in your husbands heartrate.

  • After going into AF I was prescribed a 2.5mg initial dose in the morning and a second at night my heart rate dropped from 130+ to 34 bpm overnight. It was then reduced to 1.25mg a day. Over time I was not sure if it was my AF or the drug that caused my worsening condition. I was sweating in dead of winter when walking, was lightheaded, pre syncope and eventually suffering from lack of balance and swaying when standing. 

    On stopping the bisoprolol the sweating and balance problems went but the light headedness and pre syncope remained until after my pacemaker was fitted. Now my hospital notes say intolerant to bisoprolol. 

  • I was put on a low dose of Bisoprolol by my GP and had exactly the same problems as your husband. I felt dreadful and couldn't even do my daily walk round the farm as I had to keep stopping. My heart rate went down into the 30's at one point (normally in the 80's). I spoke to my EP (via his secretary) who took me straight off it and onto another drug that cannot be prescribed by my GP which works well and I feel back to normal. 

    Maybe there's a another option for your husband???


  • I only take 1.25mgs bisoprolol per day but it has reduced my pulse rate which now averages around 50. I tend to feel more tired when it goes below this.

    If your husband takes his dose in the morning try moving it to the evening, as I have done, to lessen its impact.

  • G'day DoubleEm,

    I've been on Bisop... for 6 years. For some 6 months after AF diagnosis at which time I was put on Warfarin and Bisop... I had a bad time with it. Constant, frequent and totally random nose bleeds. Fingers, feet were always freezing, always tired (it took me 30 to 40 minutes to walk a distance I can now do in 10), very often my heart rate would drop to around 46 bpm. I would have to go to bed, socks on feet, gloves on hands, electric blanket on AND a hot water bottle. I would then sleep for some 4 or 5 hours and wake up feeling like superman ! I was originally prescribed Bisop.... in doses of 5 mg to be taken at breakfast. Eventually I got fed up with this and went to my GP and said - 'get me off the rotten stuff'. She got out her book of witches magic potions and brews and said - 'take it at night alongside your other meds, i.e. Warfarin.

    I did this, had no more nose bleeds, and all the coldness and tiredness eventually went my heart rate stabilised at around 65 bpm, and still is that - steady as a rock. Nowadays I can seriously say I have no issues, don't even realise I take it. I am still on 5 mg a day. After about a year my GP did think I could halve my dose , we tried dropping back to 2.5 mg - no good, my heart rate bloody well took off back up to around 90 bpm. (Which is where it was prior to AF), but we then reverted to 5 mg and it dropped right back and is - as I said - averaging around 65 bpm, and happily so.

    I am now 71, still work 30 hours a week driving a bus (yes even with AF I still pass my annual PCV drivers medical supervised by DVLA) and no problems. But its been quite some journey.

    Hope this helps.


  • I am on 2.5 bis...and have had no side effects I have now been taking it for about 3 months.

  • I was discharged on Bisopral 2-5mgs,it knocked me completely,I kept falling asleep,lethargic etc,changed to 1-25mgs - no problems! Good Luck!

  • Hi, I was told to persevere to on bisop, and I only took 1.25,  could not continue after four weeks, it was worse than my PAF symptoms,  I could not hang my washing out even, I had zero energy, because I have infrequent attacks my cardio doc gave me pill in the pocket ( as and when needed)   of metoprolol,  it's great solution, hope thus helps 

  • I am on 2.5mg of Bisoprolol and so far the only side effect I have really noticed is a lack in libido, which to be honest, doesn't bother me that much. I wasn't put on an anti-coag though (current score of 0) and so I'm wondering if it's the combination of the 2 that may affect some people.

  • Thanks for all the very helpful replies. My husband says he feels part of a real community of friends because everyone knows where you're coming from with the endless questions because they've been through it themselves..

    He is going to try and stick it out for next couple of weeks and if no improvement will discuss reduction / change with GP again. Echo scheduled for next week, result of which should trigger a Consultant appt. shortly after to find out long term action plan.

    I wish you all peace of mind

  • Hi DoubleEm, Bisoprolol and I didn't get on, so my EP switched me onto Tildiem Retard instead. It returned me to feeling human!


  • I found Bisopropol an absolute misery. 

    No energy , tired legs etc. My Cardiologist took me off them. Result ? New woman. 

    They are good for some but not everyone. 

  • I was on it intially but it did not work for me at all, they eventually used Rhytmol at 225 mg 3 times a day, i have no side effects and feel great. 

You may also like...